Back to topamax

Discussion in 'Fibromyalgia Main Forum' started by LauraC, Apr 23, 2003.

  1. LauraC

    LauraC New Member

    Here I am again, with more questions about topamax...I upped my dose to 50 mg. and got so sleepy I couldn't function! Did anyone else do that? I mean I just couldn't stay awake. How does anyone take 100 mg? I had to go back to 25 mg. just to be able to get out of bed in the morning. After taking it about four days, I was so sleepy I literally couldn't move. Tibbie, help!
  2. lagm31

    lagm31 New Member

    When do you take your Topamax? I take 75 mg. at night to help me sleep because of Fibro and pain. That is the only reason the Dr.put me on this stuff, plus nothing else would work. I don't know if this will help. Hang in there...
  3. Tibbiecow

    Tibbiecow New Member

    I am going to assume that you are taking it at night...
    The only thing that I could suggest is that they make a 15 mg "sprinkle capsule" for small children who can't swallow a pill. It's designed to be broken apart over a spoonful of yogurt or applesauce or whatever, but you can still swallow the capsule whole. Call your doc and tell them you're too sleepy to tolerate the 25 mg, and ask for the 15 mg sprinkle caps. Then wait for the weekend to up your dose, so you can sleep it off.

    Can you tolerate caffeine, or does it open a can of worms for your headache situation? Caffeine really helped me through the dosage upping, especially when I had to take the dosage in the morning.

    Fortunately, the first three weeks were the worst for the side effects. I was to take 25 mg at night the first week, add 25 mg in the morning the second week, add 25 more at night for a total of 50 mg pm and 25 am the third week, the fourth week add 25 mg am for a total of 5o mg am and 50 mg pm, and so on. I went all the way to 200mg twice a day which took two months. Actually, I had to take an extra two weeks in there for one reason or another.

    But hang in there, Laura, I think you will be able to lower the dosage that you have to go up on and you'll be ok.
  4. Plantscaper

    Plantscaper New Member

    I was never able to go over 25mg of Topamax, without incurring too much fatigue, in which, I could not function well at all..could not go grocery shopping...This is a reported side effect that happens with some people..

    Can I ask you why are you on it? Is it for prevention of migraines? If it is, I think there are better solutions..

    Hope this helps,
    ~~Amelia~~
  5. Tibbiecow

    Tibbiecow New Member

    I'd have to agree with Amelia that there are other things for migraine...I have tried so many different drugs, combinations, diets, herbs, etc. over the last three years that my neurologist was about to give up.
    The important thing is that with migraine prevention, we have to react differently than we do with fibro drugs. We can't just try them for a week or two and decide they don't work. A migraine drug needs a good THREE TO FOUR MONTH TRIAL to give it a fair shake. If you truly cannot stand the side effects of Topamax, then you may have to try something else. But people have had success with this drug even at 25mg a day, although I would attempt to go to a higher dose if I were you. Dig in and be persistent. Give Topamax its fair shake before you give up on it. Topamax has been shown to be effective for 50% of migraine sufferers, and that's a VERY high percentage for a migraine preventive.
    If it doesn't work for you, then you will be positive that you have really given it every chance to work, and you can move on. I am sure Amelia can help you, even now, with some alternatives to study in case you have to go to them. But it sounds like you can at the very least do 25 mg. Dig your claws in and hang on, sweetie!
    By the way, do you keep a headache diary? I was a rather noncompliant patient with this until I got myself a regular calendar and some color coded stickers that I bought at an office supply store. This way I don't have to write much down except a short comment on the calendar itself, and the color of the sticker indicates how bad the headache was. My neuro LOVES it and is having all his headache patients do it, because he can see trends at a glance instead of having to read through a bunch of muckety muck.
    Love,
    Tibbie
    [This Message was Edited on 04/24/2003]
  6. Tibbiecow

    Tibbiecow New Member

    You could take a knife and split your 25 mg tablets in half. The literature that comes with Topamax says don't do this, the medicine is VERY bitter. But my pharmacist says with bitter medicines, split 'em anyway, cover them with jelly, and swallow fast.
    Please talk to your doctor abut this first!
    Love,
    Tibbie
  7. LauraC

    LauraC New Member

    Thanks everyone for your quick response. I am taking the topamax for chronic nerve pain in my back. It helps tremendously, even at 25 mg. I, fortunately do not have migraines. I think the doc also thinks that if I lose the weight, it will help my back. I will try to increase by increments as you have suggested. You are all so wonderful.
  8. Tibbiecow

    Tibbiecow New Member

    Blessing you don't have migraines!
    Glad you're doing better, even on the low dose. You may not even have to increase. Be sure to talk to your doctor about the lower dose increase.
    Hugs,
    Tibbie
  9. wolflake46

    wolflake46 New Member

    LauraC,

    I take a total of 250mg a day of topomax 125 in the morning and 125mg at night and I don't have any trouble with sleepiness. I wish I did have the problem as I have problems not being able to sleep at night. Mine is for preventative for migraines.

    Diane